advertisement
Question
Posted by: Anna | 2010/09/08

Potassium (K) Kalium

Dear DietDoc,

I am very worried about taking too much Potassium (K) Kalium. My cousin died at the tender age of 39 due to liver cirrhoses, the medication she took while she was still alive had high doses of Kalium which affected her heart according to her doctor. How much Kalium is enough? How much is dangerous? Is it really dangerous?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageDietDoc

Dear Anna
Potassium or "Kalium" is an essential mineral required for good health, but like all nutrients, it can cause problems when taken in excess. If your cousin died of liver cirrhosis, this was probably due to other factors and not potassium. Potassium is present in most foods esp in fruits, vegetables and wholegrains. However it is only when a person takes actual potassium supplements or a medication like a so-called potassium-sparing diuretic (water pill), or if there is a problem with the excretion of potassium via the kidneys (e.g. kidney failure) that too much potassium builds up on the body. There is no Recommended Daily Allowance (RDA) defined for potassium, but the Minimum Requirements for Potassium are 2000 mg per day. In general one cna ingest about double that quantity without problems. Just eat a balanced diet and don't take any potassium supplements unless they are specifically prescribed by your doctor or dietitian. If you suffer from conditions such as high bp and the doctor prescribes a diuretic, ask him/her if this is a potassium-sparing diuretic or not, and if it is, then don't use potassium supplements or salts containing high levels of potassium.
Best regards
DietDoc

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: DietDoc | 2010/09/09

Dear Anna
Potassium or "Kalium" is an essential mineral required for good health, but like all nutrients, it can cause problems when taken in excess. If your cousin died of liver cirrhosis, this was probably due to other factors and not potassium. Potassium is present in most foods esp in fruits, vegetables and wholegrains. However it is only when a person takes actual potassium supplements or a medication like a so-called potassium-sparing diuretic (water pill), or if there is a problem with the excretion of potassium via the kidneys (e.g. kidney failure) that too much potassium builds up on the body. There is no Recommended Daily Allowance (RDA) defined for potassium, but the Minimum Requirements for Potassium are 2000 mg per day. In general one cna ingest about double that quantity without problems. Just eat a balanced diet and don't take any potassium supplements unless they are specifically prescribed by your doctor or dietitian. If you suffer from conditions such as high bp and the doctor prescribes a diuretic, ask him/her if this is a potassium-sparing diuretic or not, and if it is, then don't use potassium supplements or salts containing high levels of potassium.
Best regards
DietDoc

Reply to DietDoc

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement